Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 1997 Jun;58(6):252-5.

Clozapine withdrawal resulting in delirium with psychosis: a report of three cases.

Author information

1
Department of Psychiatry, Allegheny University, Norristown State Hospital, Pa. 19401, USA.

Abstract

BACKGROUND:

Withdrawal symptoms for typical antipsychotics are generally mild, self-limited and do not include development of psychotic symptoms. In contrast, withdrawal symptoms for clozapine can be severe with rapid onset of agitation, abnormal movements, and psychotic symptoms. Different pathophysiologic etiologies have been suggested for these severe symptoms, including dopaminergic supersensitivity and rebound.

METHOD:

Three case reports of clozapine withdrawal symptoms are presented. A review of previous case reports and discussion of the etiology of withdrawal symptoms of typical antipsychotics and clozapine are provided.

RESULTS:

These three patients developed delirium with psychotic symptoms that resolved rapidly and completely upon resumption of low doses of clozapine.

CONCLUSION:

The severe agitation and psychotic symptoms after clozapine withdrawal in these three patients were due to delirium, perhaps the result of central cholinergic rebound. The withdrawal symptoms and delirium resolved rapidly with resumption of low doses of clozapine. Severe withdrawal symptoms can probably be avoided by slowly tapering clozapine and/or simultaneously substituting another psychotropic with high anticholinergic activity, such as thioridazine.

PMID:
9228890
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Physicians Postgraduate Press, Inc.
    Loading ...
    Support Center